An overdose occurs when a person consumes a drug or combination of drugs at toxic levels that hinder the body’s ability to carry out vital processes. Overdoses can be fatal and require emergency medical attention. Many drugs, including alcohol, benzodiazepines, opioids, and stimulants, can contribute to overdose. The signs of an overdose vary with each drug but are typically marked by slowed breathing and unresponsiveness.
THE WIDESPREAD NATURE OF OVERDOSE DEATHS
Unfortunately, overdose deaths affect many and are on the rise. The Centers for Disease Control and Prevention (CDC) tracks fatalities due to overdose, and provisional data indicates:
- Drug overdose deaths in 2021 increased by 15% since 2020 with over 107,000 drug overdose deaths occurring in 2021 and over 93,000 deaths estimated in 2020.
- Of those overdose deaths in 2021, more than 70,000 deaths involved opioids which include drugs such as heroin, fentanyl, and morphine. More than 70% of these deaths occurred among men. Opioid overdose deaths increased by 15% from 2020 to 2021.
- Psychostimulants which include methamphetamine were involved in over 24,000 overdose deaths in 2020 compared to over 32,000 in 2021, a 33% year over year increase.
As with addiction, overdose is often misunderstood by individuals. Explore some common mistakenly-held beliefs about overdose below.
1. Long-time substance users don’t overdose.
It may be tempting for an experienced user to believe that they know exactly how to consume their drug to avoid overdose. However, the way a person’s body processes a substance is complex and unpredictable. A long-time user’s confidence in their ability to tolerate certain dosages may lead to accidental overdose.
2. Those who overdose do so on purpose.
An overdose can be accidental despite how long a person has been using. Overdoses may occur from:
- Using drugs with elements unknown to the user, such as street drugs with varying dosages and additives
- Mixing drugs that cause dangerous chemical interactions within the body unknown to the user
- Unknown health issues, such as organ dysfunction that is exacerbated by drugs
- Low tolerance, which is volatile, unpredictable and can shift based on usage, body processes, and many other factors
3. Overdose always results in death.
Overdose doesn’t have to be fatal, but a person overdosing requires immediate medical attention. At-home remedies are dangerous and can be life-threatening, but a person can survive an overdose with urgent medical treatment. Naloxone, an over-the-counter drug, can temporarily reverse the effects of opioid overdose. However, a person who uses Naloxone to treat their overdose still needs emergency medical care.
Many overdoses occur following a sobriety stint because tolerance levels have decreased. By attending addiction treatment, a person can establish a foundation for healing, develop necessary coping skills, and create supportive connections with others in recovery — all of which protect against relapse and potential overdose.
ADDICTION RECOVERY AT WASATCH CREST
At Wasatch Crest, we know how important supportive relationships are for lasting recovery, which is why we work to create a strong recovery community for our clients and alumni. Our Wasatch Warriors alumni program encourages healthy connections by hosting weekly recovery meetings and monthly events and service outings. Reach out to learn more about our alumni aftercare resources.